FDA Warns — Invokana May Lead to Ketoacidosis

The FDA has recently issued a warning that patients who are on a newer class of diabetes medications, SGLT2 inhibitors (such as Invokana, Farxiga, Jardiance), may experience ketoacidosis – a build-up of acid byproducts in the blood.  In the period between March of 2013 and June of 2014, the FDA identified around 20 such cases of acidosis. This means patients who are on these medications will need to be extra cautious with diet, ketone and glucose monitoring.

What is Ketoacidosis?

When the body struggles to get energy for its daily needs, especially when it doesn’t have enough insulin to allow it to use glucose efficiently, it begins to break down fat and muscle tissues instead. This breakdown can produce a type of acids known as ketones. Ketones are toxic to the body, so any trace amounts we may have, typically get flushed out during urination. Large amounts of ketones are very dangerous, and may lead to severe dehydration, hospitalization, coma, and even death.

Monitoring for Ketoacidosis

Debatic ketoacidosis is most likely to occur when a person is experiencing extremely high blood glucose levels. When a person’s blood glucose is very high, the kidneys begin to work overtime to try to flush out the excess glucose by way of urination. A consequence of this is dehydration, which takes water out of the blood stream. When this happens, blood glucose levels become even more concentrated. The situation turns into a vicious cycle because as glucose levels rise, the more energy the body needs to flush out the system – so the more fat and muscle tissue it breaks down – and the more ketones it produces, and the more it needs to urinates to get rid of them, and the more it becomes dehydrated… You get the idea.

Signs of ketoacidosis include:

A person with diabetes may monitor their ketone levels by using special urine sticks, which are available over the counter at any pharmacy. It is a good idea to monitor for ketones any time we are experiencing very high blood glucose, or are likely to become very dehydrated, such as during illness. The package of sticks contains a chart which indicates if a level is dangerously high. There are also some glucose monitors which help test for ketone levels in the blood stream.

It’s important to treat high levels of ketones with care. Seek to keep hydrated, and rest. Do not try to take care of high levels of ketones by exercising, which may further increase dehydration and exacerbate the situation. Consult with your clinician regarding a plan of action for illness and high ketone prevention. If you are experiencing vomiting, nausea, confusion, and very high ketones, please do not attempt to treat on your own, and visit an emergency room as soon as possible.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Type2Diabetes.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll